Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 94, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 2, 2018, 11:02 AM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 11:02 AM MST (18:02 UTC)
- Expired
- Oct 2, 2018, 2:32 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 1:00 PM MST | FLASH FLOOD | 6 Ese Buckeye, AZ | **DELAYED REPORT....DRONE FOOTAGE SHOWING WATER FROM WATERMAN WASH INUNDATING NARRAMORE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 6.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
190
WGUS55 KPSR 021802
FFWPSR
AZC013-022200-
/O.NEW.KPSR.FF.W.0094.181002T1802Z-181002T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1102 AM MST TUE OCT 2 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 300 PM MST.
* At 1058 AM MST, automated county stream gauge located in Rainbow
Valley indicate Waterman Wash continues to rise. This area had
seen 1 to 2 inches of rainfall which had fallen upstream earlier
this morning. Runoff will continue to keep Waterman Wash elevated
to rising.
* Some locations that will experience flooding include...
Rainbow Valley including Tuthill and Narramore road low water
crossings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3332 11237 3319 11232 3316 11249 3336 11254
3337 11246
$$
MS1 follow-up statement
603
WGUS75 KPSR 022132
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
232 PM MST TUE OCT 2 2018
AZC013-022139-
/O.CAN.KPSR.FF.W.0094.000000T0000Z-181002T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
232 PM MST TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
Flood waters have receded significantly along Rainbow Valley.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures along Waterman Wash road crossings.
LAT...LON 3332 11237 3319 11232 3316 11249 3336 11254
3337 11246
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:51 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 2, 8:51 AM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 851 AM MST Tue Oct 2 2018 .SYNOPSIS... Showers and isolated embedded thunderstorms are will continue today, mainly east of the lower Colorado River valley before starting to taper off from the west overnight tonight. Areas of flooding are likely through this afternoon across south-central Arizona.A good chance for showers with embedded thunderstorms is anticipated on Wednesday as well. Most places will be dry Thursday and Friday before a large low pressure system develops over the western states, resulting in increasing chances for showers and possible thunderstorms mainly over south- central Arizona. It will stay quite cool this weekend into early next week. && .DISCUSSION... Plume of very rich moisture continues to focus meridionally across south-central Arizona, within a broad warm advection regime east of the mid-level circulation west of Phoenix. The heaviest bands more recently have been focused directly over the Phoenix area southward, and even though rates have not been exceptionally high (compared to convective precipitation we normally get during the Monsoon), rain has been efficient and persistent, resulting in widespread totals over one inch across the lower deserts of Maricopa and western Pinal Counties. Areas of flooding are ongoing within area washes and some low-lying areas, and will continue the Flash Flood Watch across all of western and south-central Arizona through early Wednesday morning. The back edge of the widespread/stratiform rain is gradually shifting eastward across western Maricopa County, and expect some thinning of clouds to occur west of Phoenix later this afternoon. The resulting modest destabilization within the moist air mass should be sufficient to support diurnally driven convection redeveloping, though coverage will be spottier and more scattered compared to this morning. However, locally heavy rain remains a threat with any shower or thunderstorm that develops. && .PREVIOUS DISCUSSION... Rosa's mid level circulation and the deep tropical moisture plume will continue to be steered to the northeast today into Wednesday ahead of a large Pacific upper low that continues to approach the California coast. Moisture will thin but slowly and even though the upper low is well to the west, sufficient dynamics/forcing associated with it will be able to act on the moist atmosphere and generate widespread showers today into tonight. POPs will remain mostly categorical over most of southwest and south central Arizona today into this evening with the most significant rains to affect south-central Arizona (Phoenix north and east) this afternoon and overnight tonight. Should we see a bit of sunshine this afternoon, the heating will also help to destabilize things and we could see some moderately strong thunderstorms develop; any storms that form would be able to generate locally very heavy rains and lead to some flash flooding. As such we do want to keep the flash flood watch going through the morning hours on Wednesday. Look for another day today with very cool high temperatures that will struggle to reach into the mid 80s over the greater Phoenix area. Since yesterday evening, rains for the most part have not been overly heavy and flash flood warnings have not been needed. Again, most of the current rains - and rain expected into the mid morning - will likely stay light to moderate and this will limit the impacts and potential flooding risk. Better chances of serious rain and flooding may well be this afternoon and evening, especially if thunderstorms develop over the area. The upper Pacific low is forecast by the models to approach the California coast Wednesday, then quickly lift northeast and swing across Arizona Wednesday night. This will lead to continued very unsettled conditions, with scattered to numerous showers and isolated thunderstorms possible over much of the area east of the Colorado river valley Wednesday into Wednesday evening. As the low quickly moves off to the east Thursday, moisture will rapidly decrease from the west and a drier more stable and subsident west/southwest flow aloft will overspread the area. Given the presence of the Pacific low as it moves across the area, high temperatures will stay cool and in the 80s both Wednesday and Thursday. On Friday, a weak open wave disturbance will approach from the northwest, but no precipitation is expected. Skies should remain mostly sunny and high temperatures will remain below normal and mostly in the 80s. Operational GFS and ECMWF as well as GEFS ensemble members continue to show good consistency in the idea that a large upper level low pressure trof will develop over the western CONUS this weekend and into early next week. As this occurs we can expect periodic disturbances moving through the trof and across mainly south-central Arizona. We will see unsettled conditions with a chance for afternoon and evening showers and thunderstorms each day along with even cooler high temperatures. Highs in Phoenix will fall to near 80 Sunday and next Monday. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Moderate rain will continue across central/eastern portions of the Phoenix area through 17Z. Continue to expect cigs near 2500-3000 ft with visibilities of 1-2 miles within the heavier rain showers. Western edge of much lighter precipitation and improved cigs/vis is slowly progressing eastward, and should eventually move eastward across all area terminals by early afternoon. Still expect thick cloud cover with cigs of 4000-5000 feet even after the heavier rain ends. Winds will continue to be erratic due to influence of the individual rain bands, but the broader gradient will support easterly winds eventually veering to southerly by this afternoon. Gusts to 20 kt will be possible. Cigs below 6K ft should persist through the afternoon and showers and possibly some isold thunderstorms could develop later in the afternoon. Upslope/foothill areas around the northern fringes of the city may see better storm coverage, but conceivably a storm could drift over one of the aerodrome sites. Lower cigs and some showers could persist through the evening hours impacting operations. Southeast California/Southwest Arizona including KIPL and KBLH: Light showers will persist around KBLH through the morning with drier conditions further west. Cigs will maintained in a 4-6K ft range for much of the day with only periods where cigs scatter. Conditions should improve substantially after sunset. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Most places will be dry Thursday and Friday with only very slight chances over portions of south-central AZ. Over the weekend, rain chances return but accumulations, if any, will be modest. Winds will be light through Friday before breeziness, favoring westerly directions, returns over the weekend. Humidities trend down significantly through Friday before leveling off. However, minimum humidities will remain above 20% for nearly all areas and overnight recovery will remain at least good. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flash Flood Watch through late tonight for AZZ530>563. CA...Flash Flood Watch through late tonight for CAZ569. && DISCUSSION...Rogers PREVIOUS DISCUSSION...CB AVIATION...Rogers/MO FIRE WEATHER...AJ
In the hours before
Local storm report, Oct 2, 10:23 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1023 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 1 ESE SCOTTSDALE 33.49N 111.91W
10/02/2018 MARICOPA AZ EMERGENCY MNGR
CITY OF SCOTTSDALE REPORTED ALL UNBRIDGED
CROSSINGS OF INDIAN BEND WASH CLOSED DUE TO
FLOODING.
&&
PILocal storm report, Oct 2, 10:29 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1029 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD 4 S GUADALUPE 33.31N 111.98W
10/02/2018 MARICOPA AZ EMERGENCY MNGR
PHOENIX PD REPORTS CHANDLER BLVD AND 51ST ST
CLOSED DUE TO FLOODING.
&&
PILocal storm report, Oct 2, 10:32 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1032 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 AM FLASH FLOOD 2 W PARADISE VALLEY 33.53N 111.98W
10/02/2018 MARICOPA AZ EMERGENCY MNGR
CITY OF PARADISE VALLEY REPORTS NUMEROUS
STREET CLOSURES DUE TO FLOODING.
&&
PILocal storm report, Oct 2, 10:33 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM FLASH FLOOD 2 NW PHOENIX 33.47N 112.10W
10/02/2018 MARICOPA AZ BROADCAST MEDIA
MEDIA REPORT 19TH AVE & MCDOWELL CLOSED IN
BOTH DIRECTIONS DUE TO FLOODING. TWO CARS
STUCK IN THE WATER.
&&
PILocal storm report, Oct 2, 10:35 AM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1035 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLASH FLOOD 5 S PHOENIX 33.38N 112.06W
10/02/2018 MARICOPA AZ EMERGENCY MNGR
PHOENIX PD REPORTS BASELINE RD AT 7TH ST
CLOSED DUE TO FLOODING.
&&
PILocal storm report, Oct 2, 10:37 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1037 AM MST TUE OCT 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLASH FLOOD 5 NNW AHWATUKEE FOOTHIL 33.37N 112.10W
10/02/2018 MARICOPA AZ EMERGENCY MNGR
CITY OF PHOENIX REPORTS 19TH AVE CLOSED
BETWEEN DOBBINS RD AND SOUTH MOUNTAIN AVE
DUE TO FLOODING.
&&
PIThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 4:10 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 5:02 AM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 4 hr |
| Oct 2, 5:44 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 5 hr |
| Oct 2, 5:50 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 7:13 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Oct 2, 7:21 AM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 7:30 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:09 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:20 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 8:47 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Oct 2, 9:42 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Oct 2, 10:13 AM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Oct 2, 11:12 AM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 12:42 PM MST | Areal Flood Warning | PSR | Maricopa | 2 hr |
| Oct 2, 1:31 PM MST | Areal Flood Warning | PSR | Maricopa | 89 min |
| Oct 2, 2:51 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.